Alert archive / Minnesota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 11, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 21, 2011, 10:08 PM CDT for Grant County, Otter Tail County, Minnesota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2011, 10:08 PM CDT (03:08 UTC)
- Expired
- May 21, 2011, 11:15 PM CDT
- In force
- 67 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grant County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 204 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1091 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 348 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 12.8
The text
As transmitted, in the capitals the NWS used until 2016.
548
WUUS53 KFGF 220308
SVRFGF
MNC051-111-220415-
/O.NEW.KFGF.SV.W.0011.110522T0308Z-110522T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1008 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GRANT COUNTY IN WEST CENTRAL MINNESOTA...
SOUTH CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
* UNTIL 1115 PM CDT
* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED NEAR ERDAHL...OR 25 MILES SOUTHEAST OF FERGUS
FALLS...MOVING TO THE NORTH AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ASHBY AROUND 1035 PM CDT.
FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKERS 78 AND 80 AROUND 1015 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4593 9593 4621 9588 4620 9552 4610 9558
4610 9576 4593 9575 4590 9575
TIME...MOT...LOC 0308Z 192DEG 12KT 4600 9578
WIND...HAIL <50MPH 1.00IN
$$
JR1 follow-up statement
754
WWUS53 KFGF 220348
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1048 PM CDT SAT MAY 21 2011
MNC051-220359-
/O.CAN.KFGF.SV.W.0011.000000T0000Z-110522T0415Z/
GRANT MN-
1048 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRANT COUNTY IN
WEST CENTRAL MINNESOTA IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4610 9578 4611 9590 4621 9588 4620 9552
4610 9558 4610 9577
TIME...MOT...LOC 0349Z 205DEG 17KT 4621 9558
$$
MNC111-220415-
/O.CON.KFGF.SV.W.0011.000000T0000Z-110522T0415Z/
OTTER TAIL MN-
1048 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA UNTIL 1115 PM CDT...
AT 1045 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
STORM WAS LOCATED 5 MILES SOUTHWEST OF VINING...OR 24 MILES EAST OF
FERGUS FALLS...MOVING TO THE NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF SOUTH
CENTRAL OTTER TAIL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND
ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE IN
GRAND FORKS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4610 9578 4611 9590 4621 9588 4620 9552
4610 9558 4610 9577
TIME...MOT...LOC 0349Z 205DEG 17KT 4621 9558
$$
JRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 9:31 PM CDT, 37 minutes earlier.
Area forecast discussion, May 21, 9:31 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 931 PM CDT SAT MAY 21 2011 .DISCUSSION... MAIN CHANGES FOR THE EVENING UPDATE WERE TO TWEAK POPS FOR ONGOING WEATHER. THE BAND OF RAIN THAT HAS BEEN PERSISTING OVER THE NORTHERN FORECAST AREA THIS EVENING HAS CONTINUED TO LIFT NORTH AND WEST. LOWERED POPS AROUND LAKE OF THE WOODS AS THE BAND HAS MOVED OUT OF THERE...BUT WILL CONTINUE TO GO LIKELY FOR THE DEVILS LAKE BASIN THROUGH THE EVENING BEFORE THE BAND CONTINUES OFF INTO CANADA. THUNDERSTORMS DEVELOPING IN THE CLEARING OVER SD THIS EVENING HAVE MOVED INTO THE SOUTHERN COUNTIES...SO BUMPED UP POPS IN THAT AREA ACCORDINGLY. HOWEVER...INSTABILITY WILL RAPIDLY DIMINISH AS THE SUN SETS AND IT DOES NOT LOOK LIKE WE WILL SEE A LOW LEVEL JET TO SUSTAIN THE CONVECTION. THE STORMS OVER THE SOUTH SHOULD RAPIDLY DIMINISH BEFORE 06Z...LEAVING ONLY A CHANCE FOR SOME LINGERING SHOWERS. && .AVIATION... CONDITIONS HAVE GONE VFR ACROSS ALL LOCATIONS FOR THE TIME BEING. SOME LINGERING THUNDERSTORMS NEAR KFAR WILL DISSIPATE BEFORE 06Z. COULD SEE SOME LIGHT BR DEVELOPING TOWARDS MORNING AT TAF SITES THAT SAW A LOT OF RAIN TODAY...WITH MVFR CONDITIONS MOST LIKELY AT KGFK...KTVF...AND KBJI. THERE COULD BE SOME RECOVERY TOWARDS LATE MORNING...BUT THEN SHOWERS AND EVEN SOME THUNDERSTORMS WILL REDEVELOP ACROSS THE AREA. WILL KEEP JUST A VCSH MENTION FOR NOW. && .PREV DISCUSSION... /ISSUED 229 PM CDT SAT MAY 21 2011/ SHORT TERM... THE MAIN CHALLENGE WILL BE PRECIP CHANCES THROUGH SUNDAY...AND TEMPS. A SLOW MOVING AND POTENT UPPER LEVEL LOW CONTINUES TO SPIN IN THE NORTHERN PLAINS. THE MOST ORGANIZED BAND OF SHOWERS TODAY IS IN THE EAST AND NORTHERN AREAS...WITH CLEARING TRYING TO MOVE INTO NORTHERN SD/SOUTHERN ND. MODELS ARE IN GOOD OVERALL AGREEMENT...WITH NO REAL PREFERENCE TODAY. FOR LATE THIS AFTERNOON AND EVENING...IF CLEARING CAN MOVE INTO SOUTHEAST ND...THEN THUNDERSTORMS MAY DEVELOP. THERE WILL BE ABOUT 1000 J/KG OF SFC BASED CAPE...AND LI/S TO -4C. THERE WILL BE MINIMAL DEEP LAYERED SHEAR THOUGH...BUT COULD BE A FEW PULSE STORMS CAPABLE OF SMALL HAIL AND BRIEF GUSTY WINDS. OTHERWISE...EXPECT MAINLY SHOWERS SLOWLY SHIFTING NORTH AND DISSIPATING THROUGH THE OVERNIGHT. ON SUNDAY...THERE COULD BE A FEW BREAKS OF SUNSHINE DURING THE MORNING AS THE STACKED UPPER LOW DRIFTS INTO THE SOUTHERN FORECASTS AREA. THERE WILL BE CAPES TO AROUND 500 J/KG IN THE NORTH AND NEAR 1500 J/KG IN THE SOUTH. THIS WILL MEAN LIKELY THUNDERSTORM CHANCES BY AFTERNOON. THIS WILL HINGE LARGELY ON INSOLATION...BUT WITH LOW CONVECTIVE TEMPS IN THE UPPER 60S TO AROUND 70...EXPECT THUNDERSTORMS NEAR THE UPPER LOW. BY MONDAY...CLEARING AND DRYING WILL MOVE FROM NORTH TO SOUTH. EXPECT THINGS TO SLOWLY CLEAR THROUGH THE DAY WITH THE BEST THREAT FOR MAINLY MORNING SHOWERS IN THE SOUTH AND EAST. ON TUE...EXPECT DRY WEATHER WITH NW FLOW ALOFT AND A WEAK PRESSURE GRADIENT. TEMPS SHOULD BE NEAR TO SLIGHTLY BELOW NORMAL. LONG TERM...TUESDAY NIGHT THROUGH SATURDAY GFS/ECMWF IN REASONABLE AGREEMENT THROUGH NEXT WEEK...BOTH SHOWING A WEAK UPPER RIDGE BUILDING ACROSS THE HIGH PLAINS WEDNESDAY AND INTO THE NORTHERN PLAINS BY THURSDAY. WITH UPPER LEVEL DYNAMIC FORCING WELL TO THE NORTH AND SOUTH AND SURFACE HIGH PRESSURE...FORECAST AREA SHOULD REMAIN DRY THROUGH THURSDAY WITH HIGHS IN THE UPPER 60S TO NEAR 70 DEGREES. SHORT-WAVE ENERGY EJECTS EASTWARD FROM EASTERN PACIFIC TROUGH THURSDAY NIGHT INTO FRIDAY BRINGING WITH IT THE THREAT THUNDERSTORMS. LATEST GFS IS STRONGER AND A BIT QUICKER WHEN COMPARED TO THE ECMWF...SO WILL KEEP POPS IN THE CHANCE CATEGORY FOR NOW. TEMPERATURES APPEAR TO GRADUALLY WARM INTO NEXT WEEKEND...BUT HIGHS SHOULD ONLY REACH INTO THE LOWER 70S. HYDROLOGY... MINOR FLOODING CONTINUES ON SIX POINTS IN THE HSA. RIVER LEVELS CONTINUE TO RECEDE AND GRAND FORKS HAS FALLEN BELOW FLOOD STAGE. RAINFALL THIS WEEKEND MAY CAUSE A FEW MINOR RISES ON SOME POINTS...BUT OVERALL MINIMAL IMPACTS ARE EXPECTED. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JR
Hazardous weather outlook, May 21, 7:00 AM CDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT SAT MAY 21 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-221200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT BANDS OF RAIN WILL ROTATE NORTH AND WEST ACROSS THE AREA. CLEARING IS FORECAST TO MOVE INTO THE SOUTHERN RED RIVER VALLEY THIS AFTERNOON. HOWEVER AFTERNOON AND EVENING INSTABILITY SHOWERS CAN BE EXPECTED. NEARLY A HALF TO THREE QUARTERS OF AN INCH OF RAIN IS EXPECTED OVER NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SHOWERS AND AN ISOLATED THUNDERSTORM WILL MOVE THROUGH SUNDAY. THUNDERSTORMS WOULD BE MOST LIKELY IN THE LATE AFTERNOON AND EARLY EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL LIGHT SHOWERS ARE EXPECTED MONDAY. AN ADDITIONAL QUARTER TO HALF AN INCH OF RAIN IS EXPECTED SUNDAY AND MONDAY MAINLY OVER THE NORTHERN RED RIVER VALLEY. THE TOPSOIL HAS DRIED OUT IN MOST AREAS AND SHOULD BE ABLE TO TAKE THIS RAIN. THERE COULD BE A SMALL RISE ON SOME RIVERS IN AREAS THAT DO GET THE HEAVIER AMOUNTS. BUT OVERALL RIVERS WILL CONTINUE TO RECEDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOPPES
In the hours before
Special weather statement, May 21, 7:50 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 750 PM CDT SAT MAY 21 2011 NDZ049-052-220145- RANSOM ND-SARGENT ND- 750 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SARGENT AND SOUTHERN RANSOM COUNTIES UNTIL 845 PM CDT... AT 745 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 5 MILES WEST OF FORMAN...OR 23 MILES NORTH OF BRITTON... MOVING TO THE NORTH AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THE STORM...ALONG WITH HEAVY RAIN. THE STORM WILL BE NEAR... GWINNER AND STIRUM AROUND 815 PM CDT. IF SEVERE WEATHER IS OBSERVED CONTACT YOUR LOCAL LAW ENFORCEMENT AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. RITTERLING
Local storm report, May 21, 8:11 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
811 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL MCLEOD 46.39N 97.30W
05/21/2011 E0.50 INCH RANSOM ND CO-OP OBSERVER
&&
WBARRETTLocal storm report, May 21, 8:12 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
812 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL GWINNER 46.22N 97.66W
05/21/2011 E0.25 INCH SARGENT ND PUBLIC
&&
WBARRETTLocal storm report, May 21, 8:52 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
852 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL RUTLAND 46.05N 97.51W
05/21/2011 E1.00 INCH SARGENT ND FIRE DEPT/RESCUE
SEVERAL QUARTERS EMBEDDED WITHIN A GREATER VOLUME OF PEA
SIZE HAIL.
&&
WBARRETTLocal storm report, May 21, 9:16 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
916 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 4 N CAYUGA 46.13N 97.38W
05/21/2011 E0.50 INCH SARGENT ND PUBLIC
GROUND WHITE WITH SMALL HAIL LESS THAN A DIME IN SIZE.
0900 PM FLOOD 4 N CAYUGA 46.13N 97.38W
05/21/2011 SARGENT ND PUBLIC
FIELDS ARE FLOODED WITH WATER.
&&
JRSpecial weather statement, May 21, 9:23 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 923 PM CDT SAT MAY 21 2011 MNZ040-220300- GRANT MN- 923 PM CDT SAT MAY 21 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GRANT COUNTY UNTIL 1000 PM CDT... AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR HOFFMAN...OR 20 MILES WEST OF ALEXANDRIA...MOVING TO THE NORTHEAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... RURAL EASTERN GRANT COUNTY THROUGH 1000 PM CDT BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. WJB
Nearby
Severe Thunderstorm Warnings in Minnesota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.